Overdose with levetiracetam: a case report and review of the literature
Related Experiment Video
Updated: May 21, 2026

A Model for Epilepsy of Infectious Etiology using Theiler's Murine Encephalomyelitis Virus
Published on: June 23, 2022
T M Larkin1, A N Cohen-Oram, G Catalano
1Department of Psychiatry and Neurosciences, University of South Florida College of Medicine, Tampa, FL, USA.
What Is Known And Objective:
Levetiracetam is an anticonvulsant agent that was first approved for use in the United States in 1999 and has a maximum recommended adult dose of 3000 mg daily. It has been noted to have a relatively mild adverse effect profile, with the most common side effects being somnolence, asthenia, infection, and dizziness. Although it has been widely prescribed, there have been few reports on the safety of this agent in overdose.
Case Summary:
We present the case of a 49-year-old man who ingested over 22 500 mg of levetiracetam in a suicide attempt. The patient arrived at the Emergency Department 6·5 h after the ingestion and was noted to have no significant sequelae from the ingestion. Based on the patient's weight, he ingested 358 mg/kg of levetiracetam.
What Is New And Conclusion:
The few cases of levetiracetam overdose reported in the literature were associated with relatively mild, if any, symptoms. However, one patient who overdosed on levetiracetam became obtunded and developed significant respiratory distress that required intubation and ventilatory support. Therefore, clinical vigilance is still required in the cases of levetiracetam overdose.
More Related Videos
Related Concept Videos
Antiepileptic Drugs: Modulators of Neurotransmitter Release Mediated by SV2A Protein
SV2A is a transmembrane glycoprotein located predominantly in the brain, modulating the release of neurotransmitters for neuronal communication. Both levetiracetam and brivaracetam exhibit a high affinity for...
Drug Toxicity: Overview
Drug Toxicity: Risk factors
Pharmaceutical Poisoning: Treatment Strategies
Drug Toxicity: Dose-Dependent Reactions
Pharmaceutical Poisoning: Potential Scenarios

